Kentucky, 2024

Flooding in Kentucky, May 10 to 18, 2024

May 10 to 18, 2024 · NWS PAH · 3 events in 2 counties and zones

Heavy rainfall in early May, culminating in the May 8th severe weather and flooding event, resulted in rising river levels on the Lower Ohio and Mississippi Rivers, with Olmsted, Cairo, and Hickman reaching minor flood stage in the following days. Minor flooding in Western Kentucky around these river sites lasted 5 to 8 days with impacts limited to low-lying areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall in early May, culminating in the May 8th severe weather and flooding event, resulted in rising river levels on the Lower Ohio and Mississippi Rivers, with Olmsted, Cairo, and Hickman reaching minor flood stage in the following days. Minor flooding in Western Kentucky around these river sites lasted 5 to 8 days with impacts limited to low-lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 11:31 AM CST, 2 hours 29 minutes earlier. Its key messages:

  • Dry with close to normal temperatures through the weekend.
  • Shower and thunderstorm chances return next week.
Area forecast discussion, May 10, 11:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1231 PM CDT Fri May 10 2024

.KEY MESSAGES...

- Dry with close to normal temperatures through the weekend.

- Shower and thunderstorm chances return next week.

&&

.UPDATE...
Issued at 1230 PM CDT Fri May 10 2024

Updated aviation discussion for 18Z TAFs.

&&

.DISCUSSION...
Issued at 258 AM CDT Fri May 10 2024

A couple weak perturbations will progress into the Ohio Valley
in northwest flow aloft over the next 24-36 hours. That will
result in a few periods of increased cloud cover through
Saturday morning. Otherwise, expect a fair amount of sunshine
through the weekend with dry conditions. Temperatures will be a
little below normal through Saturday, then trend more towards
seasonable levels by Sunday as a warming trend ensues.

Another wet pattern appears on tap next week as an upper low
currently over the southwestern U.S. inches closer by early in
the week. A couple periods of showers and isolated storms appear
possible. The first is slated to arrive on Monday and linger
through Tuesday. The second arrives later in the week with the
approach of an upper level trough within quasi-zonal flow.

At this time, the synoptic setup doesn't appear particularly
favorable for flooding or severe weather potential. However,
it's too early to tell for certain given the degree of model
spread this far out.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1230 PM CDT Fri May 10 2024

VFR conditions are expected through the TAF period. Daytime
cumulus has lifted to around 4000 ft and is expected to remain
at VFR heights. Cloud coverage drops off overnight except for in
the vicinity of a fairly dry frontal passage moving through the
Evansville Tri-State. A brief shower cannot be completely ruled
out but is low enough probability to be left out of the TAF for
now. Northerly winds of 8-10 kts gusting to 15-18 kts today
become light out of the southwest tonight before the front moves
through early tomorrow morning resulting in breezy northwesterly
winds during the day tomorrow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...RJP
AVIATION...ATL
Hazardous weather outlook, May 10, 1:52 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
252 PM CDT Fri May 10 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
252 PM CDT Fri May 10 2024 /352 PM EDT Fri May 10 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are in the forecast Monday and Tuesday.
Lightning and brief heavy rain are likely to be the primary
hazards.

River flooding is expected to remain at several points along area
rivers through the weekend into next week. Consult the river flood
warning products for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Ballard

When
May 10, 2:00 PM CST to May 18, 2:00 PM CST
Where
Ballard County, 2.66 mi WNW of Wickliffe to 0.92 mi SW of East Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.988, -89.122

Minor flooding occurred on the Ohio River across from Cairo mid-month affecting low-lying areas.

Flood, Fulton

When
May 11, 12:00 AM CST to May 18, 3:00 PM CST
Where
Fulton County, 1.74 mi WNW of Hickman to 1.9 mi NW of Hickman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.584, -89.206

Minor flooding occurred near Hickman mid-month in low-lying areas.

Flood, Ballard

When
May 11, 10:30 AM CST to May 16, 1:45 AM CST
Where
Ballard County, 3.86 mi W of Oscar to 3.45 mi NW of Oscar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.130, -89.100

Minor flooding occurred across from Olmsted mid-month in low-lying areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181516, 1181507, 1181515.